Alert archive / Kansas / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 137, NWS Dodge City, KS

June 5, 2004Haskell County, Seward County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Jun 5, 2004, 4:33 PM CDT for Haskell County, Seward County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2004, 4:33 PM CDT (21:33 UTC)
Expired
Jun 5, 2004, 5:15 PM CDT
In force
42 min
Issued by
NWS Dodge City, KS
Area
Counties, with a storm outline in the text

Counties Haskell County, KS, Seward County, KS

The radar

The Dodge City radar (KDDC), 86 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 9.6 hours before the alert went out and 92 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2004-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 408 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2004-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
408 J/kg
Mixed-layer CIN
-382 J/kg
Mixed-layer LCL
995 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
171 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

052 
WUUS53 KDDC 052133
SVRDDC
KSC081-175-052215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
432 PM CDT SAT JUN 5 2004

THE NATIONAL WEATHER SERVICE IN DODGE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN HASKELL COUNTY IN SOUTHWEST KANSAS.
  NORTHEASTERN SEWARD COUNTY IN SOUTHWEST KANSAS.

* UNTIL 515 PM CDT

* AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 12
  MILES NORTH OF KISMET...MOVING SOUTHEAST AT 5 MPH.

* LOCATIONS IMPACTED INCLUDE...
  RURAL AREAS OF SOUTHEASTERN HASKELL COUNTY...
  RURAL AREAS OF NORTHEASTERN SEWARD COUNTY...
  KISMET...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING WAS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

LAT...LON 3748 10090 3715 10086 3713 10064 3749 10066
$$

RITTERLING

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 3:14 AM CDT, 13 hours 19 minutes earlier.

Area forecast discussion, Jun 5, 3:14 AM CDT, 13 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
314 AM CDT SAT JUN 5 2004

.DISCUSSION...

DAYS 1-2...

MAIN FORECAST CHALLENGE WILL BE TSTORM CHANCES AND LOCATION TODAY
AND TONIGHT.

SHORTWAVE OVER NV YESTERDAY HAS MADE ITS WAY INTO NW KANSAS ATTM
PER WV IMAGERY WITH STORM ACTIVITY OUT AHEAD OF IT. ANOTHER
DISTINCT WAVE IS NOW DIVING SE THRU ND AND THIS WILL BE THE MAIN
PLAYER INTO TODAYS WEATHER. AS THE WAVE DIVES SE, IT WILL SEND A
FRONT SOUTH INTO KS DURING PEAK HEATING WHICH WILL SERVE AS A FOCUS
FOR STRONG TO SEVERE TSTORM DEVELOPMENT. THE LOWER TROPOSPHERE
SHOULD BECOME QUITE UNSTABLE AHEAD OF THE FRONT WITH FORECASTED
MLCAPES AOA 3000 J/KG. DEEP LAYER SHEAR IS SUFFICIENT WITH THIS
INSTABILITY TO PRODUCE SUPERCELLS INITIALLY, WITH ONE OR MORE MCSS
EVOLVING AND MOVING SOUTH OUT OF AREA DURING THE NIGHT. COULD ALSO
SEE SOME STORMS DEVELOP OVER SE COLORADO IN AN UPSLOPE REGIME
BEHIND THE FRONT AND MOVE SE OVER FAR SW KS.

WITH WINDS DYING OFF TOWARD EARLY SUN MORNING AND WITH DEWPOINTS
STILL AROUND 60, COULD SEE SOME PATCHY RADIATION FOG OVER THE AREA.
LOOKING AT MODEL SOUNDINGS, IT SHOWS A NEGATIVE HYDROLAPSE WHICH IS
NOT FAVORABLE FOR DENSE FOG. SO WILL LEAVE IT OUT OF THE GRIDS AND
ZONES FOR NOW.

SUNDAY LOOKS FAIRLY QUIET AS SHORTWAVE RIDGE MOVES OVER THE AREA.
700MB TEMPS OF 13-14C ALONG WITH 1000-500MB THICKNESS VALUES OF
5820 METERS INDICATES FAIRLY STRONG CAPPING WHICH WILL LIKELY KEEP A
LID ON THINGS. WILL HEDGE THOUGH AND PUT A 10 POP OUT WEST IN
CASE A STRAY CONVECTIVE PLUME DECIDES TO GO UP OVER THE HIGH TERRAIN
AS THE UKMET SUGGESTS.

AS FOR TEMPS, MADE ONLY A FEW TWEAKS TO THE GOING FORECAST.

DAYS 3-7...

MEDIUM RANGE MODELS ARE IN AGREEMENT WITH THE IDEA THAT A SHORTWAVE
TROUGH WILL EJECT OUT OF THE MAIN UPPER TROUGH AND MOVE ACROSS THE
REGION LATE WEDNESDAY INTO WEDNESDAY NIGHT. THE MODELS HAVE BEEN
HINTING AT THIS FOR THE PAST COUPLE RUNS AS WELL. WITH THIS IN MIND
WILL ADD A SLIGHT CHANCE FOR THUNDERSTORMS TO THE FORECAST FOR LATE
WEDNESDAY AFTERNOON AND EVENING.  THE REST OF THE FORECAST LOOKS
GOOD WITH ONLY A FEW COSMETIC CHANGES MADE.

&&

.PRELIMINARY POINT TEMPS/POPS...

DDC 87 61 89 64 / 50 50 00 00
GCK 88 59 91 64 / 40 40 10 10
EHA 91 59 92 62 / 40 40 10 10
LBL 90 61 90 64 / 40 40 10 10
HYS 83 59 87 65 / 50 50 00 00
P28 85 63 86 66 / 50 50 00 00
&&

.DDC WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
&&

LACY/GERARD
Hazardous weather outlook, Jun 5, 11:37 AM CDT, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DODGE CITY KS
1137 AM CDT SAT JUN 5 2004

KSZ031-045-046-063>066-075>081-084>090-061100-
BARBER-CLARK-COMANCHE-EDWARDS-ELLIS-FINNEY-FORD-GRANT-GRAY-HASKELL-
HODGEMAN-KIOWA-MEADE-MORTON-NESS-PAWNEE-PRATT-RUSH-SEWARD-STAFFORD-
STEVENS-
1137 AM CDT SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON
AND EVENING. SCATTERED THUNDERSTORMS ARE LIKELY TO DEVELOP NEAR
A LINE FROM HAYS TO ELKHART AROUND 400 PM AND SUBSEQUENTLY TO
MOVE SOUTHEAST DURING THE EVENING HOURS, REACHING DODGE CITY AND
LIBERAL BY 600 PM AND MEDICINE LODGE BY 11 PM. SOME OF THE
THUNDERSTORMS WILL BECOME SEVERE AND MAY PRODUCE LARGE HAIL AND HIGH
WINDS.

A WEAK COLD FRONT WHICH EXTENDED FROM CENTRAL NEBRASKA INTO EAST
CENTRAL COLORADO LATE THIS MORNING WILL MOVE SOUTHEASTWARD SLOWLY
THIS EVENING. THUNDERSTORMS LIKELY WILL FORM ALONG THE FRONT BY LATE
THIS AFTERNOON. UPPER LEVEL FLOW OVER KANSAS WILL REMAIN WEAK, AND
INDIVIDUAL THUNDERSTORMS WILL INTENSIFY AND WEAKEN RAPIDLY AS
THEY QUICKLY BECOME OUTFLOW DOMINATED. WITH QUITE COOL AIR IN THE
MID LEVELS OF THE ATMOSPHERE, LARGE HAIL CAN BE EXPECTED WITH THE
MORE INTENSE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL TROUGH OVER THE WESTERN UNITED STATES WILL MOVE
EASTWARD TOWARD THE ROCKIES TOWARD THE END OF NEXT WEEK. AS IT
DOES, THUNDERSTORM CHANCES WILL INCREASE OVER SOUTHWEST KANSAS
BEGINNING WEDNESDAY NIGHT AND CONTINUING THROUGH THURSDAY. THE
THUNDERSTORMS LIKELY WILL BE ISOLATED, BUT A FEW COULD BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING.

KSZ030-043-044-061-062-074-061100-
HAMILTON-KEARNY-LANE-SCOTT-STANTON-TREGO-
1137 AM CDT (1037 AM MDT) SAT JUN 5 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST KANSAS.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS THIS AFTERNOON.
ISOLATED THUNDERSTORMS MAY DEVELOP THROUGH 500 PM, AND
HAIL UP TO THREE QUARTERS OF AN INCH IN DIAMETER AN INCH IN
DIAMETER IS POSSIBLE. THE SEVERE WEATHER THREAT WILL END BY 600
PM.

A WEAK COLD FRONT WHICH EXTENDED FROM CENTRAL NEBRASKA INTO EAST
CENTRAL COLORADO LATE THIS MORNING WILL MOVE SOUTHEASTWARD SLOWLY
THIS EVENING. THUNDERSTORMS LIKELY WILL FORM ALONG THE FRONT BY LATE
THIS AFTERNOON. UPPER LEVEL FLOW OVER KANSAS WILL REMAIN WEAK, AND
INDIVIDUAL THUNDERSTORMS WILL INTENSIFY AND WEAKEN RAPIDLY AS
THEY QUICKLY BECOME OUTFLOW DOMINATED. WITH QUITE COOL AIR IN THE
MID LEVELS OF THE ATMOSPHERE, LARGE HAIL CAN BE EXPECTED WITH THE
MORE INTENSE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

AN UPPER LEVEL TROUGH OVER THE WESTERN UNITED STATES WILL MOVE
EASTWARD TOWARD THE ROCKIES TOWARD THE END OF NEXT WEEK. AS IT
DOES, THUNDERSTORM CHANCES WILL INCREASE OVER SOUTHWEST KANSAS
BEGINNING WEDNESDAY NIGHT AND CONTINUING THROUGH THURSDAY. THE
THUNDERSTORMS LIKELY WILL BE ISOLATED, BUT A FEW COULD BECOME
SEVERE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION LIKELY WILL NOT BE REQUIRED.

01

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 4, 7:11 PM CDTSevere Thunderstorm WarningDDCKearny49 min
Jun 4, 7:50 PM CDTSevere Thunderstorm WarningDDCHamilton55 min
Jun 4, 8:00 PM CDTSevere Thunderstorm WarningDDCKearny60 min
Jun 4, 8:14 PM CDTSevere Thunderstorm WarningDDCStevens46 min
Jun 4, 8:57 PM CDTSevere Thunderstorm WarningDDCHaskell48 min
Jun 4, 9:05 PM CDTSevere Thunderstorm WarningDDCFinney55 min
Jun 4, 10:42 PM CDTSevere Thunderstorm WarningDDCNess48 min
Jun 5, 3:30 PM CDTSevere Thunderstorm WarningDDCClark, Ford60 min
Jun 5, 3:59 PM CDTSevere Thunderstorm WarningDDCKiowa61 min
Jun 5, 4:25 PM CDTSevere Thunderstorm WarningDDCComanche55 min
Jun 5, 4:30 PM CDTSevere Thunderstorm WarningDDCMeade60 min
Jun 5, 4:34 PM CDTSevere Thunderstorm WarningDDCClark56 min
Jun 5, 5:17 PM CDTSevere Thunderstorm WarningDDCSeward43 min
Jun 5, 5:27 PM CDTSevere Thunderstorm WarningDDCStafford63 min
Jun 5, 5:33 PM CDTSevere Thunderstorm WarningDDCMeade42 min
Jun 5, 5:39 PM CDTSevere Thunderstorm WarningDDCStevens66 min
Jun 5, 6:02 PM CDTSevere Thunderstorm WarningDDCSeward58 min
Jun 5, 6:15 PM CDTSevere Thunderstorm WarningDDCMeade45 min
Jun 5, 6:31 PM CDTSevere Thunderstorm WarningDDCStafford74 min
Jun 5, 6:54 PM CDTSevere Thunderstorm WarningDDCPratt81 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.